Tylenol and Ibuprofen

Tylenol and Ibuprofen

Can you take Ibuprofen with different Tylenol products

What is Ibuprofen

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen is  a generic name for a drug containing the same name active ingredient. It is used as a pain reliever for various conditions such as: headaches, dental pain, muscle pain, tendinitis (inflammation or irritation of a tendon, a thick cord that attaches bone to muscle), menstrual cramps, and for the treatment of pain, swelling and joint stiffness caused by arthritis, osteoarthritis, juvenile arthritis, bursitis, ankylosing spondylitis, psoriatic arthritis and gout. It can also be used to temporarily reduce fever and for the treatment of common cold symptoms. Ibuprofen may be used intravascular with opiates for relieving moderate to severe pain. Ibuprofen lysine may be also used intravscular as a therapy for premature neonates with ductus arteriosus.

Ibuprofen is available in following dosage forms and strengths: capsule, capsule liquid filled, capsule coated (200, 220 and 400 mg), injection (100mg/ml), oral liquid (100 mg/5mL and 50 mg/1.25mL), solution (100 mg, 100 mg/5mL), suspension (100 mg, 200 mg/10mL, 100 mg/5mL) and tablet (200, 300, 400, 600 and 800 mg).

Common Brand names for ibuprofen are: Advil, Motrin, Brufen, Calprofen, Genpril, Ibu, Midol, Nuprin, Cuprofen, Nurofen, Ibuprofen 800 and PediaCare Children’s Pain Reliever/Fever Reducer IB.

What is Ibuprofen

What is Tylenol

Tylenol is a Brand name for a drug that contains acetaminophen (also known as paracetamol) that has antypiretic and analgesic properties. It is used for reducing pain and fever and also for relieving the symptoms of common cold, cough, headache, toothache, allergies and influenza. Usual per oral doses for Tylenol are 325-650 mg. It is available in tablets, caplets and liquid dosage forms.

Tylenol products on the market are: Tylenol Extra Strength Caplets, Tylenol Regular Strength Tablets, Tylenol 8 HR Extended-Release Caplets, Tylenol 8 HR Arthritis Pain, Tylenol Sinus Congestion & Pain Caplets, Tylenol Cold Multi-Symptom Caplets and Liquid, Tylenol Cold Head Congestion Severe Caplets, Tylenol PM Caplets and Tylenol Cold Sore Throat Liquid.

Tylenol Extra Strength are caplets containing only Acetaminophen 500mg as an active ingredient that is used as a pain reliever/fever reducer.

Tylenol Cold are also caplets containing: Acetaminophen 325mg as a pain reliever/fever reducer, Dextromethorphan 10mg as a cough suppressant and Phenylephrine HCl 5mg as a nasal decongestant.

Tylenol Sinus is another Tylenol product that is used for relieving the symptoms of: sinus headache, sinus pain and pressure, sinus congestion, aches and pain and runny nose and sneezing (in Nighttime only). It is available in tablet form containing: acetaminophen 500 mg as a pain reliever/fever reducer and phenylephrine hydrochloride, 5 mg as a nasal decongestant, and chlorpheniramine maleate 2mg as an antihistamine.

Tylenol-Codeine is a combination of acetaminophen 500 mg and codeine 8 mg that is used for relieving mild to moderate pain, fever reduce and as a cough suppressant.

What is Tylenol

How Ibuprofen and Tylenol work in the body

Ibuprofen inhibits synthesis of prostaglandins (substances in the body that play a key role in pain and inflammation processes in body tissues) by inhibiting at least 2 cyclooxygenase (COX) isoenzymes, COX-1 and COX-2. Inhibition of COX-2 leads to the anti-inflammatory, analgesic and antipyretic effects while the inhibition of COX-1 may cause gastrointestinal bleeding and ulcers. Ibuprofen has the lowest risk of causing gastrointestinal bleeding of all NSAID, producing balanced inhibitory effects on both COX-1 and COX-2 isoenzymes. But, this advantage is lost at high doses. This drug may also inhibit chemotaxis, decrease proinflammatory cytokine activity, alter lymphocyte activity, and inhibit neutrophil aggregation – these effects may also contribute to anti-inflammatory activity.

Acetaminophen is highly selective COX-2 inhibitor that inhibits prostaglandin synthesis. It can inhibit COX-2 in CNS. Acetaminophen also acts on the hypothalamic heat regulating centers to produce antipyresis. Acetaminophen’s reactive metabolite N-acetyl-p-benzoquinone imine (NAPQI) can cause a potentially fatal, hepatic necrosis through the process of lipid peroxidation if acetaminophen is overdosed (more than 4g daily).

Dextromethorphan acts on cough center in medulla by decreasing sensitivity of cough receptors and by interrupting impulse transmission.

Phenylephrine is sympathomimetic with direct action on the adrenergic receptor system. The vasoconstriction is produced after α-adrenergic receptors activation.

Chlorpheniramine is antagonist of histamine H1 receptor. It has been also shown that this drug is also a serotonin-norepinephrine reuptake inhibitor.

Codeine is an opioid analgesic which is chemically related to morphine but it has less potent analgesic properties and mild sedative effects. It also acts suppress cough by centrally mechanisms.

Can patients take Ibuprofen and Tylenol together

Concomitant administration of ibuprofen in doses of 200 to 400 mg with Tylenol products is safe combination. There are also products on the market containing both, ibuprofen and acetaminophen in one dosage form, usually tablet. However, specific populations, such as patients with stomach problems and ulcers should be advised to use only Tylenol products for pain/fever relief, while patients with liver problems should be advised to take only Ibuprofen instead of Tylenol.

800 mg of Ibuprofen is a strong dose for any pain, and this dose of Ibuprofen shouldn’t be taken together with Tylenol products. If pain is not relieved after 4 hours of Ibuprofen 800 mg administration, then patients can take the other drug, but never at the same time with this dose of ibuprofen, because it can upset stomach and may also cause bleeding if it is used together with other analgesics.

The table below shows side effects after Tylenol and Ibuprofen administration in recommendable doses. This Incidence can be significantly increased if these drugs are overdosed or taken together.

Common side effects 1-10 % Epigastric pain (3-9%), Heartburn (3-9%), Nausea (3-9%) Dizziness (3-9%), Tinnitus (3-9%), Rash (3-9%), Headache (1-3%), Vomiting (1-3%), Edema (1-3%), Fluid retention (1-3%), Constipation (1-3%)
Frequency Not Defined Disorientation, Angioedema, Gastrointestinal hemorrhage, Laryngeal edema, Pruritic maculopapular rash, Hyperammonemia, Leukopenia, Neutropenia, Pancytopenia, Thrombocytopenia, Agranulocytosis, Stevens-Johnson syndrome, Toxic epidermal necrolysis, Urticaria, , Thrombocytopenic purpura, Hepatotoxicity, Liver failure, Nephrotoxicity, Pneumonitis

Special precautions and warnings during Ibuprofen and Tylenol administration:

  • Patients should tell their doctor and pharmacist if they are allergic to acetaminophen, ibuprofen, aspirin or any other NSAIDs such as ketoprofen and naproxen or any other medicines, or any of the inactive ingredients in Tylenol or Ibuprofen products.
  • Patients should also tell their doctor and pharmacist what prescription and nonprescription medicines, nutritional supplements, herbal products or vitamins, they are taking or plan to take. Patients should mention to their doctor if they are using following drugs: ACE inhibitors such as: enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil),  benazepril (Lotensin), captopril (Capoten), moexipril (Univasc), diuretics lithium (Eskalith, Lithobid) and methotrexate (Rheumatrex). Doctor may need to change the doses of these medications or monitor more carefully for side effects.
  • Patients should not take nonprescription ibuprofen with any other analgesic unless doctor tells that should.
  • Patients should tell their doctor if they have or have ever had any of following conditions such as: asthma, frequent stuffed or runny nose or nasal polyps, swelling of the inside of the nose, swelling of the arms, feet, ankles, hands, or lower legs; lupus or liver or kidney disease.
  • Patients should tell their doctor if they have ever had a rash while taking acetaminophen.
  • Patients with phenylketonuria should avoid these medicines.
  • Patients should also know that combination acetaminophen products for cough and colds containing cough suppressants expectorants, nasal decongestants and antihistamines, should not be used in children younger than 2 years of age. In children 2 through 11 years of age such combinations should be used carefully and only according to the directions on the label.
  • If patients are giving ibuprofen to a child, it is important to tell the child’s doctor if the child has not been drinking fluids or has lost a large amount of fluid from repeated vomiting or diarrhea.
  • Women should tell their doctor if they are pregnant, especially if they are in the last few months of pregnancy; and also if they become pregnant; or if they are breast-feeding.
  • Patients should avoid alcohol while using these medications. Drinking alcohol can increase certain side effects of these medications. Alcohol may increase the risk of liver damage while taking Tylenol.
  • Tylenol can cause unusual results with certain laboratory tests for glucose in the urine.
  • Patients should avoid becoming dehydrated or overheated during exercises. Chlorpheniramine can decrease sweating and patients could become more prone to heat stroke
  • Patients should avoid these medications if they also take caffeine pills, diet pills, or other stimulants. Taking decongestants (pseudoefedrine, phenylephrine) together with stimulants can increase the risk of unpleasant side effects.


How Levothyroxine works

Naproxen and Ibuprofen drug interaction


About Miljan Krcobic 78 Articles
My name is Miljan Krčobić. I was born on 14th of November 1989. in Negotin, Serbia, where I finished elementary and high school. In June 2015 I graduated from the Faculty of Pharmacy in Belgrade and thus acquired the title Master of Pharmacy. From the July of 2015 to January 2016 I worked in a pharmaceutical company Hemofarm a.d.(Member of STADA group) based in Vrsac, Serbia, as an expert associate for GMP compliance within the sector Quality Assurance. I am currently working in a pharmacy called Zivkovic in Negotin. As a freelancer I write medical articles on Elance and Upwork.